Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 301, NWS Norman, OK

June 11, 2021Grant County, Kay County, Oklahoma

NWS Norman, OK issued this severe thunderstorm warning at Jun 11, 2021, 10:59 PM CDT for Grant County, Kay County, Oklahoma. It was in force for 16 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 11, 2021, 10:59 PM CDT (03:59 UTC)
Expired
Jun 11, 2021, 11:15 PM CDT
In force
16 min
Issued by
NWS Norman, OK
Area
Storm-based polygon
Hail
1.0 in
Wind
70.0 mph

Counties Grant County, OK, Kay County, OK

The radar

The Vance AFB radar (KVNX), 63 km from the middle of the area, began a volume at 04:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 11, 6:46 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Norman, OK (KOUN), launched 00:00Z, 4.0 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 00:00Z on 2021-06-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3394 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 00:00Z on 2021-06-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 55 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3394 J/kg
Mixed-layer CIN
-216 J/kg
Mixed-layer LCL
1175 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
55 m²/s²
0-3 km storm-relative helicity
225 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted.

690 
WUUS54 KOUN 120359
SVROUN
OKC053-071-120415-
/O.NEW.KOUN.SV.W.0301.210612T0359Z-210612T0415Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Norman OK
1059 PM CDT Fri Jun 11 2021

The National Weather Service in Norman has issued a

* Severe Thunderstorm Warning for...
  Southwestern Kay County in northern Oklahoma...
  East central Grant County in northern Oklahoma...

* Until 1115 PM CDT.

* At 1059 PM CDT, a severe thunderstorm was located 4 miles northeast
  of Tonkawa, moving south at 30 mph.

  HAZARD...70 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect considerable 
           tree damage. Wind damage is also likely to mobile homes, 
           roofs, and outbuildings.

* Locations impacted include...
  Blackwell, Tonkawa, Lamont, Deer Creek and Nardin. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3684 9762 3686 9720 3667 9712 3666 9754
TIME...MOT...LOC 0359Z 343DEG 28KT 3673 9725 

HAIL...1.00IN
WIND...70MPH
 
$$

WR

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 11, 2:33 PM CDT, 8 hours 26 minutes earlier.

Area forecast discussion, Jun 11, 2:33 PM CDT, 8 hours 26 minutes before
Area Forecast Discussion
National Weather Service Norman OK
233 PM CDT Fri Jun 11 2021

...New LONG TERM, UPPER AIR...

.SHORT TERM...
(This evening through Saturday)
Issued at 205 PM CDT Fri Jun 11 2021

A stronger wind today is providing a "little" relief from the heat
and humidity this afternoon. This evening and overnight, strong to
severe thunderstorms may move across mainly north central and
central Oklahoma. An area of storms over northeast Kansas will
continue to move southward through the afternoon. How far west
storms will develop is still questionable given very warm
temperatures around 7h (strong cap).

Despite a strong cap, convection should organize enough to our north
to generate a strong and deep enough cold pool for storms along and
east of Highway 81. Storms across north central Oklahoma will have
the potential for hail, damaging winds and perhaps isolated flooding
rainfall. Farther south intensity should decrease through the
evening with a continued risk of damaging winds and maybe heavy
downpours in central Oklahoma.

If storms remain organize enough, convective outflow winds and a
weak cold front will bring some relief from the humidity to most
areas by Saturday morning.

Strong heating and evapotranspiration on Saturday may result in
afternoon heat index values around 105, mainly across the southern
half of Oklahoma and western north Texas.   For now will likely hold
off on extending the advisory until the influence from possible
convection is better understood.

&&

.LONG TERM...
(Saturday night through next Thursday)
Issued at 225 PM CDT Fri Jun 11 2021

The subtropical ridge will remain over the western United States
through next week. Oklahoma and north Texas will initially be on the
northeast periphery of the ridge, but for most of next week will be
on the eastern edge of the ridge. The winds aloft will shift from
northerly this weekend to more northeasterly for most of next
week. Nighttime MCSs, if they happen, will be mainly confined to
our far western counties early Sunday, and west of our forecast
area after that.

Models do show occasional small shortwave troughs riding the
periphery of the ridge, so there is a possibility of convection
developing with assistance from those waves, but predictability is
almost nil at this point.

With a general lack of rainfall after tonight the ground should
begin to dry out. This, along with less moisture input from the
Gulf of Mexico, should help lower daytime dew point temperatures
next week.

Also, just past the range of this forecast, models are fairly
insistent that there will be a tropical cyclone in the northern
Gulf of Mexico or somewhat inland. This could bring rain or
thunderstorms to our southeastern counties (at least) for next
weekend.

CmS
&&

.AVIATION...
(18Z TAFS)
Issued at 1243 PM CDT Fri Jun 11 2021

VFR conditions are expected at all TAF sites through about
2Z Saturday. After 2Z, thunderstorms may impact terminals in
and around PNC/SWO with MVFR to IFR visibility possible. Strong
wind gusts may also occur mainly out of the north and northeast.
Thunderstorms may also impact operations around OKC/OUN, mainly
after 4-5Z. Otherwise VFR conditions will prevail with a gradual
shift in the wind to east and northeast. The wind shift will be
associated with a front currently across northwest Oklahoma and
potential outflow winds.

&&

.UPPER AIR...
Issued at 225 PM CDT Fri Jun 11 2021

An Upper Air flight is planned for 00Z Saturday (7 pm this
evening).

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  72  91  70  91 /  30  10  10   0
Hobart OK         72  94  71  94 /  10   0  10  10
Wichita Falls TX  73  96  73  94 /  20   0  10   0
Gage OK           68  91  68  93 /  10   0  10  10
Ponca City OK     71  90  68  91 /  50  10   0   0
Durant OK         72  92  73  94 /  30  20   0   0

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...Heat Advisory until 7 PM CDT this evening for OKZ005>008-011>042-
     044>046-050.

TX...Heat Advisory until 7 PM CDT this evening for TXZ083>090.

&&

SHORT TERM...06
LONG TERM....23
AVIATION...06
Hazardous weather outlook, Jun 11, 8:53 PM CDT, 2 hours 6 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Norman OK
853 PM CDT Fri Jun 11 2021

OKZ004>048-050>052-TXZ083>090-130200-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
853 PM CDT Fri Jun 11 2021

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...Through Tonight...

.Thunderstorms...
There is a Slight Risk of severe thunderstorms tonight across
parts of central and north central Oklahoma, north and east of a
line from Nash to Cogar to Wayne and Holdenville. A Marginal Risk
exists to the south of the Slight Risk including southern Oklahoma
and portions of western north Texas, north and east of a line
from Altus to Wichita Falls.

Storms along and ahead of a cold front across central and eastern
Kansas will move south into northern Oklahoma this evening, then
toward central Oklahoma by late evening. Damaging wind gusts of 60
to 80 mph and hail to the size of golfballs will be the primary
hazards. The storms are expected to weaken as they move into
southern Oklahoma late tonight.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday...

.Heat...
Heat index values will climb to between 100 and 105 across the
southern half of Oklahoma and western north Texas Saturday and
Sunday.

.Thunderstorms...
There is a chance of a few storms both Saturday night across
parts of western Oklahoma and western north Texas. Severe weather
is not anticipated with this activity at this time.

Get graphics and more details at weather.gov/norman...and
follow our weather forecast office on Twitter and Facebook.

In the hours before

Special weather statement, Jun 11, 10:17 PM CDT, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
1017 PM CDT Fri Jun 11 2021

OKZ008-120330-
Kay OK-
1017 PM CDT Fri Jun 11 2021

...SIGNIFICANT WEATHER ADVISORY FOR northeastern Kay County Until
1030 PM CDT...

AT 1015 PM CDT, a severe thunderstorm was located near Chilocco,
moving south at 45 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 60 MPH...

Locations impacted include...
Newkirk, Kildare, Chilocco, Hardy, northwestern Kaw Lake and Peckham.

LAT...LON 3700 9676 3680 9692 3677 9718 3700 9731
TIME...MOT...LOC 0315Z 345DEG 38KT 3698 9713

WR
Local storm report, Jun 11, 10:59 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1059 PM CDT FRI JUN 11 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1055 PM     TSTM WND GST     5 SW BLACKWELL          36.75N 97.35W
06/11/2021  M64 MPH          KAY                OK   AWOS

&&

PW

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 11, 10:17 PM CDTSpecial Weather StatementOUNKay13 min
Jun 11, 10:23 PM CDTSevere Thunderstorm WarningOUNKay52 min
Jun 11, 10:35 PM CDTSevere Thunderstorm WarningOUNGrant40 min
Jun 11, 10:48 PM CDTSevere Thunderstorm WarningOUNAlfalfa, Grant27 min
Jun 11, 11:08 PM CDTSevere Thunderstorm WarningOUNKay, Noble52 min
Jun 11, 11:14 PM CDTSevere Thunderstorm WarningOUNAlfalfa, Garfield, Grant, Kay, Major, Noble and 1 more46 min
Jun 11, 11:34 PM CDTSpecial Weather StatementOUNPayne26 min
Jun 11, 11:58 PM CDTSevere Thunderstorm WarningOUNLincoln, Logan, Noble, Payne47 min
Jun 12, 12:01 AM CDTSpecial Weather StatementOUNAlfalfa, Garfield, Logan29 min
Jun 12, 12:10 AM CDTAreal Flood AdvisoryOUNAlfalfa, Garfield, Grant3 hr
Jun 12, 12:26 AM CDTSevere Thunderstorm WarningOUNAlfalfa33 min
Jun 12, 12:33 AM CDTSpecial Weather StatementOUNKingfisher, Logan27 min
Jun 12, 12:44 AM CDTSpecial Weather StatementOUNLincoln, Oklahoma, Payne31 min
Jun 12, 1:05 AM CDTSevere Thunderstorm WarningOUNLincoln40 min
Jun 12, 1:07 AM CDTSpecial Weather StatementOUNCanadian, Kingfisher, Logan, Oklahoma38 min
Jun 12, 1:42 AM CDTSpecial Weather StatementOUNBlaine, Canadian, Cleveland, Grady, Lincoln, McClain and 3 more48 min
Jun 12, 2:19 AM CDTSpecial Weather StatementOUNCaddo, Comanche, Grady41 min
Jun 12, 2:37 AM CDTSevere Thunderstorm WarningOUNCaddo, Comanche, Grady38 min
Jun 12, 2:40 AM CDTSpecial Weather StatementOUNCleveland, McClain, Pottawatomie, Seminole35 min
Jun 12, 2:45 AM CDTSpecial Weather StatementOUNWashita30 min
Jun 12, 3:00 AM CDTSevere Thunderstorm WarningOUNCaddo, Comanche, Garvin, Grady, McClain, Stephens45 min
Jun 12, 3:10 AM CDTSpecial Weather StatementOUNHughes, Pontotoc, Seminole50 min
Jun 12, 3:39 AM CDTSevere Thunderstorm WarningOUNCarter, Comanche, Cotton, Garvin, Grady, Jefferson and 3 more51 min
Jun 12, 3:58 AM CDTSpecial Weather StatementOUNCoal, Hughes, Johnston, Pontotoc32 min
Jun 12, 4:17 AM CDTSevere Thunderstorm WarningOUNCarter, Cotton, Garvin, Jefferson, Johnston, Love and 3 more43 min
Jun 12, 4:49 AM CDTSevere Thunderstorm WarningOUNBryan, Carter, Jefferson, Johnston, Love, Marshall41 min
Jun 12, 5:33 AM CDTSpecial Weather StatementOUNBryan, Love, Marshall27 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.